Flood, Big Stone
- When
- March 15, 8:00 AM CST to March 31, 11:59 PM CST
- Where
- Big Stone County, 3.93 mi W of Beardsley to 9.92 mi E of Johnson
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 45.580, -96.800
An expansive snow cover melted across west central Minnesota in early March resulting in the flooding of many creeks, roads, along with crop and pastureland. In the middle of March near Browns Valley, a huge ice jam broke loose and took trees and dirt from a 1000 foot stretch washing away a portion of the river channel, twenty-five foot of county road, and collapsing part of new bridge leading…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An expansive snow cover melted across west central Minnesota in early March resulting in the flooding of many creeks, roads, along with crop and pastureland. In the middle of March near Browns Valley, a huge ice jam broke loose and took trees and dirt from a 1000 foot stretch washing away a portion of the river channel, twenty-five foot of county road, and collapsing part of new bridge leading south out of Browns Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 15, 3:01 AM CST, 4 hours 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
401 AM CDT MON MAR 15 2010
.SHORT TERM...TODAY THROUGH WEDNESDAY
TWO SEPARATE VORT LOBES STILL EVIDENT ON WATER VAPOR IMAGERY EARLY
THIS MORNING OVER THE EASTERN DAKOTAS. THESE PIECES OF ENERGY ARE
HELPING TO MAINTAIN AREAS OF LIGHT RAIN OVER THE EASTERN CWA. WILL
HOLD ON TO LIGHT RAIN MENTION IN THE FORECAST THROUGH THE MORNING
BUT A GRADUAL WANING IN AREAL COVERAGE/ACTIVITY IS EXPECTED BY
LATE MORNING AND INTO THE AFTERNOON HOURS. SKIES WILL REMAIN
MOSTLY CLOUDY BUT COULD SEE A FEW BREAKS DEVELOPING THIS
AFTERNOON. SOUNDINGS SHOW THE MOIST LAYER IS NOT AS DEEP AS
PREVIOUS DAYS AND STRONGER MARCH SUN MAY BE ABLE TO GET SOME
BREAKS GOING IN THE STRATUS. ALTHOUGH...LATER TONIGHT ANY BREAKS
WILL MORE THAN LIKELY FILL IN AS LOW LEVEL MOISTURE REMAINS IN
PLACE. FOG ALSO A POSSIBILITY TONIGHT AS THE HIGH SETTLES IN AND
WINDS GO LIGHT. MAY BE TOUGH TO GET RID OF THE CLOUDS ACROSS THE
CWA ON TUESDAY BUT A GRADUAL CLEARING IS EXPECTED FROM WEST TO
EAST ACROSS THE CWA. CLOUDS LOOK TO FINALLY CLEAR OUT ON WEDNESDAY
AS UPPER RIDGE MOVES OVERHEAD AND DRIER AIR WORKS INTO THE REGION.
WARMER AIR ALSO MOVES IN AND SOUTHWEST WINDS DEVELOP AT THE SFC.
RATHER GOOD PATTERN FOR DECENT WARMING IN THIS AREA AND SHOULD SEE
HIGHS IN THE 40S AND 50S. WITH SNOW COVER GOING AWAY...TEMPS WILL
BE ABLE TO CLIMB A LITTLE EASIER.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
MAIN CHALLENGE IN THE EXTENDED PERIOD IS PRECIPITATION CHANCES AND
TYPES. AN UPPER LEVEL RIDGE WILL BE OVER THE PLAINS TO START THE
PERIOD...THEN GETS DAMPENED SOUTHWARD AS A SHORTWAVE TRACKS ACROSS
CENTRAL CANADA. A TROUGH BEGINS TO DIG OVER THE PACIFIC NORTHWEST
ON THURSDAY...THEN TRACKS TO THE ROCKIES/WESTERN HIGH PLAINS
THURSDAY NIGHT. THE TROUGH STRENGTHENS AS IT BECOMES CENTERED OVER
THE PLAINS ON FRIDAY...THEN SLIDES EAST OF THE REGION AS A RIDGE
BUILDS OVER THE WESTERN UNITED STATES OVER THE WEEKEND.
AT THE SURFACE...A COLD FRONT WILL TRACK ACROSS THE STATE
WEDNESDAY NIGHT. LOW PRESSURE STRENGTHENS OVER EASTERN
COLORADO/WESTERN KANSAS ON THURSDAY WITH BOTH THE GFS AND ECMWF
INDICATING PRECIPITATION DEVELOPING ON THE NORTH SIDE OF THE LOW
OVER SOUTH DAKOTA. THE LOW ELONGATES AND TRACK NORTH AND EAST TO
BECOME SITUATED FROM THE GREAT LAKES TO WESTERN TEXAS ON
FRIDAY...THEN STRONG HIGH PRESSURE DROPS OVER THE ROCKIES FRIDAY
NIGHT AND BECOMES DOMINANT OVER THE PLAINS SATURDAY AND SUNDAY.
WILL KEEP A SCHC TO CHC POP THURSDAY THROUGH THE DAY FRIDAY OVER
THE ENTIRE CWA. TEMPERATURES LOOK TO FALL ENOUGH THURSDAY NIGHT
THAT THERE MAY BE SOME SNOW MIXED IN WITH THE RAIN AT TIMES.
TEMPERATURES WILL START OFF ABOVE NORMAL WITH HIGHS IN THE 40S ON
THURSDAY...THEN THE COOLER AIR BEGINS TO MOVE IN BEHIND THE
EXITING COLD FRONT...WITH HIGHS BACK TO NEAR NORMAL FRIDAY THROUGH
SUNDAY. NIGHTTIME LOWS WILL BE HIGHLY DEPENDENT ON CLOUD
COVER...SO EXPECT THEM TO REMAIN ABOVE NORMAL EARLY IN THE
PERIOD...THEN AROUND NORMAL LATER IN THE PERIOD WHEN THE SURFACE
HIGH BECOMES DOMINANT.
&&
.AVIATION...
LIFR/IFR CIGS WILL REMAIN OVER THE AREA THROUGH THE DAY...ALONG
WITH MVFR VSBYS IN FOG. SCATTERED RAIN SHOWERS WILL CONTINUE OVER
THE EASTERN CWA...AFFECTING KABR AND KATY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...DENSE FOG ADVISORY UNTIL NOON CDT TODAY FOR CODINGTON-DEUEL-
GRANT-HAMLIN-ROBERTS.
MN...DENSE FOG ADVISORY UNTIL NOON CDT TODAY FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 504 AM CDT MON MAR 15 2010 MNZ039-046-SDZ007-008-011-019>023-161015- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 504 AM CDT MON MAR 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG...DENSE AT TIMES WILL PERSIST ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THROUGH THE MORNING HOURS. VISIBILITY MAY BE REDUCED TO AROUND ONE QUARTER MILE AT TIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003>006-009-010-015>018-033>037-045-048-051-161015- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 504 AM CDT MON MAR 15 2010 /404 AM MDT MON MAR 15 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222035, 222037.